Drug-induced low blood sugarHypoglycemia - drug-induced; Low blood glucose - drug-induced
Drug-induced low blood sugar is low blood glucose that results from taking medicine.
Low blood sugar (hypoglycemia) is common in people with diabetes who are taking insulin or other medicines to control their diabetes.
All of the following can cause blood sugar (glucose) level to drop:
- Drinking alcohol
- Getting too much activity
- Intentionally or unintentionally overdosing on the medicines used to treat diabetes
- Missing meals
Even when diabetes is managed very carefully, the medicines used to treat diabetes can result in drug-induced low blood sugar. The condition may also occur when someone without diabetes takes a medicine used to treat diabetes. In rare cases, non-diabetes-related medicines can cause low blood sugar.
Medicines that can cause drug-induced low blood sugar include:
- Bactrim (an antibiotic)
- MAO inhibitors
- Metformin when used with sulfonylureas
- SGLT2 inhibitors (such as dapagliflozin and empagliflozin)
- Thiazolidinediones (such as Actos and Avandia)
Cryer PE. Glycemic goals in diabetes: trade-off between glycemic control and iatrogenic hypoglycemia. Diabetes. 2014;63(7):2188-2195. PMID: 24962915 www.ncbi.nlm.nih.gov/pubmed/24962915.
Davis SN, Lamos EM, Younk LM. Hypoglycemia and hypoglycemic syndromes. In: Jameson JL, De Groot LJ, de Kretser DM, et al, eds. Endocrinology: Adult and Pediatric. 7th ed. Philadelphia, PA: Elsevier Saunders; 2016:chap 47.
Review Date: 12/10/2016
Reviewed By: Linda J. Vorvick, MD, Clinical Associate Professor, Department of Family Medicine, UW Medicine, School of Medicine, University of Washington, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.